Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 9, NWS Quad Cities, IA

April 16, 2024Benton County, Buchanan County, Linn County, Iowa

NWS Quad Cities, IA issued this tornado warning at Apr 16, 2024, 2:48 PM CDT for Benton County, Buchanan County, Linn County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2024, 2:48 PM CDT (19:48 UTC)
Expired
Apr 16, 2024, 3:15 PM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Benton County, IA, Buchanan County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 3:02 PM CDTTORNADO2 Nw Quasqueton, IAAn EF-1 tornado touched down northwest of Quasqueton, IA near the Pine Creek Wildlife area, damaging several trees along 262nd St. The tornado continued to track to the northeast, uprooting and snapping several healthy hardwood trees at the Pine Creek Cemetery
Apr 16, 3:08 PM CDTTSTM WND DMG1 Sw Winthrop, IAsemi blown over at milemarker 261. Highway blocked. Time of the event estimated using radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 12:06 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

647 
WFUS53 KDVN 161948
TORDVN
IAC011-019-113-162015-
/O.NEW.KDVN.TO.W.0009.240416T1948Z-240416T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
248 PM CDT Tue Apr 16 2024

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Central Buchanan County in northeastern Iowa...
  Northeastern Benton County in east central Iowa...
  Northwestern Linn County in east central Iowa...

* Until 315 PM CDT.

* At 247 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Cheney, or near Vinton, moving north at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Independence, Walker, Quasqueton, Brandon, Rowley, Lime Creek 
  County Park, Spencers Grove, and Independence Airport around 255 
  PM CDT.
  Winthrop, Wapsipinicon Golf Course, and Buchanan County 
  Fairgrounds around 300 PM CDT.
  Otterville around 305 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Winthrop Golf Course.

This includes Interstate 380 between mile markers 41 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4255 9161 4249 9161 4214 9190 4217 9203
      4262 9195
TIME...MOT...LOC 1947Z 199DEG 49KT 4223 9193 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gunkel
2 follow-up statements
257 
WWUS53 KDVN 161955
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
255 PM CDT Tue Apr 16 2024

IAC011-019-113-162015-
/O.CON.KDVN.TO.W.0009.000000T0000Z-240416T2015Z/
Buchanan IA-Benton IA-Linn IA-
255 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
BUCHANAN...NORTHEASTERN BENTON AND NORTHWESTERN LINN COUNTIES...

At 255 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rowley, or 9 miles south of Independence, moving
north at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Independence, Winthrop, Quasqueton, Rowley, Wapsipinicon Golf 
  Course, Independence Airport, and Buchanan County Fairgrounds 
  around 300 PM CDT.
  Otterville and Winthrop Golf Course around 305 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Hazleton, Fontana County Park and Fontana Park.

This includes Interstate 380 between mile markers 41 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4255 9161 4249 9161 4221 9185 4224 9202
      4262 9195
TIME...MOT...LOC 1955Z 199DEG 49KT 4234 9188 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gunkel
340 
WWUS53 KDVN 162003
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
303 PM CDT Tue Apr 16 2024

IAC011-113-162013-
/O.CAN.KDVN.TO.W.0009.000000T0000Z-240416T2015Z/
Benton IA-Linn IA-
303 PM CDT Tue Apr 16 2024

...THE TORNADO WARNING FOR NORTHEASTERN BENTON AND NORTHWESTERN LINN
COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Iowa.

&&

LAT...LON 4255 9161 4249 9161 4231 9177 4236 9197
      4262 9195
TIME...MOT...LOC 2003Z 199DEG 49KT 4245 9183 

$$

IAC019-162015-
/O.CON.KDVN.TO.W.0009.000000T0000Z-240416T2015Z/
Buchanan IA-
303 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
BUCHANAN COUNTY...

At 303 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Buchanan County Fairgrounds, or near Independence,
moving north at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hazleton, Winthrop Golf Course, Fontana County Park, and Fontana 
  Park around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4255 9161 4249 9161 4231 9177 4236 9197
      4262 9195
TIME...MOT...LOC 2003Z 199DEG 49KT 4245 9183 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gunkel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:42 PM CDT, 6 minutes earlier. Its key messages:

  • Severe weather event ongoing through this evening. All hazards are possible.
  • Another round of showers Thursday, with windy and cooling conditions into the weekend. Frost or freeze possible Friday and Saturday nights.
Area forecast discussion, Apr 16, 2:42 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
242 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Severe weather event ongoing through this evening. All hazards are
  possible.

- Another round of showers Thursday, with windy and cooling
  conditions into the weekend. Frost or freeze possible Friday
  and Saturday nights.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1100 AM CDT Tue Apr 16 2024

...Meso Discussion on Severe Risk...

Latest surface analysis depicted a warm front stretching from
central Nebraska southeastward into northern Missouri and south
central Illinois, with a strong cold front across central Kansas and
Oklahoma. This was all associated with a 992 hPa surface low over
central Nebraska. Per mesoanalysis, a strong 50-60 kt LLJ was also
just ahead of this surface low, and was responsible for ongoing
storm development across western Iowa and northwest Missouri this
morning. These aforementioned features will be the driver of our
weather through Wednesday morning.

Regarding the latest forecast information, overall things remain on
track from the previous discussion. Latest short-term CAMs remain in
good agreement in bringing in the aforementioned storms across
southwest Iowa and northwest Missouri into our area beginning after
noon. Given extremely favorable parameters (1. Advecting dew points
in the 50s/60s; 2. Strong LLJ ~50-60 kts; 3. Robust lift throughout
the vertical of the atmosphere w/ the LLJ and jet exit aloft; 4.
subsequent vertical shear with the presence of the jets; 5.
Favorable mid-level lapse rates > 7 C/km supporting storm growth),
confidence is high that these storms will be severe as they traverse
the area.

Overall timing remains consistent from the previous AFD. The initial
band of storms more associated with the warm front will track NE
across the area between 1 PM and 5 PM. A secondary line of storms
associated with the initial (Pacific) cold front is expected to
develop in central IA in the late afternoon. This line of storms
will track across the area between 5 and 9 PM and may be stronger
than the first. So, it should be noted that there may be a brief
lull for any one location after the first wave and more, possibly
stronger, storms will move through in the commute time into mid
evening.

The SPC maintains much of the CWA in an Enhanced Risk (level 3 out
of 5) area; with a Slight Risk (level 2 out of 5) for the E and NE
parts of the CWA including Freeport, Sterling, and Princeton, IL.
All severe hazards including large hail and tornadoes (especially
with any long-lived supercells), and damaging winds will all be
possible. The long-lived supercell potential proxy of updraft
helicity swaths is most pronounced across eastern Iowa as the
northern portion of the warm sector impinges.

Heading into late tonight into Wednesday morning, will make note of
a potential for a renewed round of storms and thunderstorms mainly
east of the Mississippi River in our far northwest Illinois counties.
NAMnest remains the biggest advocate of the threat, which is likely
due to the parent NAM showing strong CVA associated with the passing
shortwave aloft in that area. Like the mid shift, will maintain this
event as low confidence. However, should storms develop, they could
bring a wind and low tornado threat.

...Winds...

Given an extremely tight pressure gradient in place across the area
with the strengthening surface low to the west, and the very strong
50-60 kt LLJ around the 925-850 hPa level, expecting southeast winds
sustained around 20 to 30 MPH. Gusts may approach 40 to 45 MPH as
times, especially in east central Iowa which will be in the tightest
portion of the pressure gradient. However, given the complex nature
of messaging today with the incoming severe potentially inducing
stronger winds, we've opted to follow the mid shift in holding on an
advisory.

...Rainfall...

Robust 1.25-1.75" PWAT feed will be in place across the area ahead
of the cold front, ensuring efficient rainfall processes with storms
as they traverse the area. Latest HREF probs are on the lower end
with regards to storms producing > 1.00"/hr rainfall (30-40%) likely
due to the faster movement of storms. Thankfully, latest soil
moisture profile analysis shows dry to near normal conditions are in
place. This, combined with the greenup we've been experiencing over
the last several days and lowering river levels will allow for a
lower risk of hydrophobic conditions and soils being able to more
easily absorb heavier rains, thus a lower flash flood risk. That
being said, more susceptible areas like urban areas and those with
poor drainage will see issues with ponding of water.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 235 PM CDT Tue Apr 16 2024

Wednesday...Upper low storm system will look to fill and roll
northeastward acrs WI. In its wake, lingering mid level cool pool
will help induce sctrd to isolated showers and even a few storms
mainly north of I-80. Graupel will be possible out of a more
vigorous shower/storm. Other breezy and cooler, with westerly sfc
winds gusting up to 35 MPH. Deeper mixing making the most out
cooling thicknesses with highs in the low to mid 60s, even some
upper 60s south.

Thursday and Friday...Broad low amplitude cyclonic flow to usher
acrs another wave with sfc reflection inverted trof on Thursday.
Looking at fcst soundings and stout inversion rooted around the H8
MB level, it look's like an elevated shower day coming acrs the
CWA, almost like a cold season system. But convergent and robust 35
to 45 KT LLJ flow will advect a plume of 100-900+ mid layer MUCAPEs
probably enough to fuel some elevated thunder and small hail if we
get the currently indicated 30-50 KT storm layer shear. 0.20 to a
half inch of rainfall possible Thu looking at elevated PWAT feed and
extent of lift. Sfc layer high temps held down mainly in the 50s
Thu. Thu night the first in a series of seasonably cool nights. With
cloud clear off and possible sfc wind decouple to or under 5 KTs,
there may be some patchy frost in the northwest. We are now
susceptible to frost and freeze with the recent vegetation growth
spurt/budding out, thus some headlines may eventually have to be
issued...if not Thursday night, Friday and Saturday nights looking
cold prone. Northwest high plains to mid MS RVR Valley strong sfc
ridging adjusts acrs the area, highs only in the 50s Friday. Friday
night with cloud thinning especially acrs the northern 2/3's of the
CWA, low temps look to bee in the low to mid 30s with more frost
potential. Cold H85 MB ridge rule supports lows in the upper 20s to
lower 30s and more of a freeze threat.

Saturday and Sunday...Saturday a breezy and coolish day despite
later April insolation with -3 to -6 H85 MB pool overhead...highs in
the upper 40s to mid 50s for most of the area. Continued LLVL
ridging and sfc wind drop off could make Sat night the coolest of
the stretch with widespread upper 20s to low 30s possible, as well
as some mid 20s in cold air drainage locations. Sunday moderation
with temps back in the upper 50s to around 60.

Early next week...Continued moderating temps ahead of a clipper-type
wave originating out out of B.C. Canada, and ensemble timing brings
this system acrs the Midwest with associated showers for the
local fcst area mainly Monday night. Highs in the 60s next
Tuesday.   ..12..

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1213 PM CDT Tue Apr 16 2024

A strong area of low pressure and attendant warm front/cold front
will bring an increased threat of showers and storms to all
terminals this afternoon and evening. Some of the storms could
be strong to severe with damaging winds, large hail and
tornadoes all possible. These are currently expected to impact
the terminals from 200 PM to 800 PM when MVFR or IFR
visibilities and ceilings will be seen, along with variable
gusts around 35 to 40 kts. After the storms move through, winds
will become southerly but will remain gusty with VFR conditions.

For Wednesday morning, winds will continue to veer to the west with
gusts around 20-25 kts at times. A passing upper level low will
bring MVFR ceilings across the area beginning around 17/12z.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Speck
LONG TERM...12
AVIATION...Speck
Hazardous weather outlook, Apr 16, 4:48 AM CDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
448 AM CDT Tue Apr 16 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
448 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Strong to severe storms are expected today and tonight. The Storm
Prediction Center has an Enhance Risk for much of the area, with
a Slight Risk for the far east and northeast parts of the area.
Large hail, possibly over golf ball size, damaging winds, and
tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible in northwest Illinois Wednesday
afternoon, with lightning the main risk.

Thunderstorms are possible south of Interstate 80 on Thursday,
with lightning the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

GENERAL STORM MOTION OF THE DAY: North-northeast at 30 to 40 MPH.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 5:30 AM CDTSpecial Weather StatementDVNBuchanan15 min
Apr 16, 11:47 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren43 min
Apr 16, 1:12 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren33 min
Apr 16, 1:14 PM CDTSevere Thunderstorm WarningDVNLee46 min
Apr 16, 2:34 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Iowa, Johnson, Linn41 min
Apr 16, 2:58 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn47 min
Apr 16, 3:02 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren43 min
Apr 16, 3:13 PM CDTTornado WarningDVNBuchanan, Delaware32 min
Apr 16, 3:15 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBuchanan, Delaware, Dubuque, Johnson, Jones, Linn45 min
Apr 16, 3:17 PM CDTSevere Thunderstorm WarningDVNKeokuk, Washington43 min
Apr 16, 3:20 PM CDTTornado WarningDVNCedar, Delaware, Dubuque, Jones, Linn25 min
Apr 16, 3:39 PM CDTTornado WarningDVNVan Buren51 min
Apr 16, 3:43 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren, Washington47 min
Apr 16, 3:47 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren13 min
Apr 16, 3:47 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Keokuk, Linn, Washington43 min
Apr 16, 3:57 PM CDTSevere Thunderstorm WarningDVNWashington33 min
Apr 16, 4:13 PM CDTTornado WarningDVNHenry, Lee, Van Buren47 min
Apr 16, 4:17 PM CDTTornado WarningDVNCedar, Johnson, Linn28 min
Apr 16, 4:23 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Delaware, Dubuque, Jackson, Johnson and 5 more52 min
Apr 16, 4:25 PM CDTSevere Thunderstorm WarningDVNHenry, Johnson, Louisa, Muscatine, Washington50 min
Apr 16, 4:49 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson41 min
Apr 16, 4:51 PM CDTTornado Warning Tornado observedDVNDes Moines, Henry, Louisa39 min
Apr 16, 4:54 PM CDTTornado WarningDVNDes Moines, Lee51 min
Apr 16, 5:02 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jackson, Jones43 min
Apr 16, 5:14 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones, Muscatine, Scott21 min
Apr 16, 5:20 PM CDTTornado WarningDVNLouisa40 min
Apr 16, 5:40 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa50 min
Apr 16, 5:46 PM CDTSevere Thunderstorm WarningDVNHenry, Lee29 min
Apr 16, 5:54 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott51 min
Apr 16, 5:59 PM CDTTornado WarningDVNScott31 min
Apr 16, 6:22 PM CDTSevere Thunderstorm WarningDVNClinton, Scott23 min
Apr 16, 6:42 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Scott48 min
Apr 16, 6:56 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa64 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.